Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


trigycerides and treatment
Jun 5, 2002

Doctor My fasting lipid profile was total cholesterol 200,LDL 87, HDL 38 and triglycerides 377. My doctor had me do another test for lipids. This time I did not fast. I had eaten a low fat meal 2 hours before. The total cholesterol was 233 and triglycerides were 486. He said that the triglycerides are high and something must be done. I have tried everything to avoid more meds and especially those statins. How save are these medications? I hear they can eat your muscles away and can cause liver and kidney damages. I work out with weights. Lets say I have a muscle side effect from the statin, how would I know the different between that and soreness? thanks for your time

Response from Dr. Young

Firstly, non-fasting triglyceride levels are largely uninterpretable, since eating can cause significant increases in triglycerides (more than cholesterol). Overall, you have modestly elevated total cholesterol, but you HDL (the good cholesterol) is in the acceptable range, and overall, your cardiac risk is probably average (on this basis).

As for what to do with elevated triglycerides, there are a number of approaches, and I'd view your numbers to indicate that your triglyceride elevation is more significant than the cholesterol. For persons like you, we've been using slow release niacin as a treatment--this potentially avoids the drug interactions and possible toxicities of statins. We also occasionally add low dose aspirin for those with additional cardiac disease risk (family history, smoking, diabetes or high blood pressure).

Hope this helps, BY



Previous
DR. Please help!tongue!
Next
When is 2 better than none?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement